Florida, 2009

Tornado and Hail in Florida, June 26, 2009

June 26, 2009 · NWS JAX · 7 events in 4 counties and zones

A waterspout developed over the St. Johns River north of the Buckman Bridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A waterspout developed over the St. Johns River north of the Buckman Bridge. The waterspout followed the river generally northward to northeast of the Ortega River entrance and south of the Fuller Warren Bridge near downtown Jacksonville before dissipating. Per eyewitness accounts and live TV web-cam coverage, there may have been two separate waterspouts near the Ortega River entrance.

A severe storm over St. Johns county produced an outflow boundary which traveled north and collided with another out-flow boundary and the Atlantic coast sea breeze front. These three boundaries converged over the river which produced a small area of strong rotation which yielded the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:25 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 26, 1:25 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI JUN 26 2009

...HOT CONDITIONS TO EXTEND THROUGH THE WEEKEND WITH AFTERNOON
HEAT INDICES APPROACHING 110 DEGREES AT SOME LOCATIONS...

.SHORT TERM...
REST OF TODAY AND TONIGHT...CONVECTION IS ONGOING ACROSS NORTHEAST
FLORIDA WITH NO ACTIVITY CURRENTLY NOTED ACROSS SOUTHEAST
GEORGIA. AS WAS ADVERTISED...GREATEST ACTIVITY WILL CONTINUE
ACROSS NORTHEAST FLORIDA THE REMAINDER OF TODAY WHERE ATMOSPHERIC
MOISTURE REMAINS DEEPER COUPLED WITH STRONGER SEA-BREEZE
CIRCULATIONS AND WEAKER SUBSIDENCE INVERSIONS ACROSS THIS AREA.
WITH A PREVAILING...ALBEIT WEAK WESTERLY FLOW IN THE LOWER LEVELS
OF THE ATMOSPHERE...THUNDERSTORMS WILL MAINLY FOCUS ACROSS OUR
EASTERN ZONES LATER THIS AFTERNOON AND INTO THE EVENING...ESPECIALLY
ALONG THE I-95 CORRIDOR. THE MAIN CONCERNS THROUGH THIS EVENING
WILL BE GUSTY WINDS ALONG WITH HEAVY RAINS PER SLOW STORM MOTION.
ACTIVITY WILL LIKELY QUICKLY DISSIPATE ACROSS NORTHEAST FLORIDA
EARLY THIS EVENING...BUT MAY LINGER CLOSER TO MIDNIGHT ACROSS
SOUTHEAST GEORGIA AS A WEAK SHORTWAVE TROUGH APPROACHES FROM THE
NORTHWEST.

SATURDAY...LITTLE CHANGE IN SYNOPTIC PATTERN IS EXPECTED WITH
SURFACE RIDGE TO OUR SOUTH...WEAK SURFACE TROUGH TO OUR NORTH AND
CONTINUATION OF WEAK WESTERLY FLOW ALOFT. GREATEST COVERAGE OF
SHOWERS/STORMS IS AGAIN EXPECTED ACROSS OUR FLORIDA ZONES...ESPECIALLY
SOUTH OF THE I-10 CORRIDOR...WITH A PREVAILING GULF COAST SEA-BREEZE
FRONT. ACTIVITY WILL AGAIN INITIATE ALONG AND WEST OF THE I-75
CORRIDOR IN THE MORNING. HOT TEMPERATURES INTO THE MID TO UPPER
90S WILL LIKELY EXTEND TO THE ATLANTIC COASTLINE. HEAT INDICES
WILL LIKELY INCREASE TO AROUND 105 DEGREES.

SUNDAY...NUMERICAL MODELS CONTINUE TO INDICATE A WEAK COLD FRONT
WILL APPROACH THE SOUTHEASTERN U.S. WITH HIGH PRESSURE RIDGE
HOLDING TO OUR SOUTH. THESE FEATURE WILL LIKELY FURTHER INCREASE
THE WESTERLY STEERING FLOW...WITH THE ATLANTIC SEA BREEZE FRONT
PINNED TO THE COAST. MAXIMUM TEMPERATURES ARE AGAIN FORECAST TO
CLIMB INTO THE MID TO UPPER 90S WITH HEAT INDICES PEAKING INTO THE
105-110 RANGE. HAVE INCLUDED HOMOGENEOUS CHANCE POPS FOR NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA...WITH A DOMINANT GULF COAST SEA-BREEZE
PROVIDING THE FOCUS OF ACTIVITY ACROSS NORTHEAST FLORIDA. ACROSS
SOUTHEAST GEORGIA...DYNAMICAL SUPPORT FROM SHORTWAVE TROUGH WILL
INTERACT WITH PRE-FRONTAL TROUGH RESIDING NEAR THE AREA.

LONG TERM...MONDAY AND TUESDAY...FRONTAL ZONE...MOISTURE AND DEEPER
W/SWLY FLOW WILL CONTINUE SCTD TO NUMEROUS STRONG TO ISOLD SVR TSTMS
AT TIMES. HIGHER COVERAGE OF TSTMS AND CLOUDS SHOULD TWEAK MAX TEMPS
BACK DOWN INTO THE LOWER TO MID 90S.

WEDNESDAY AND THURSDAY...MODELS CONTINUE TO HAVE TROUBLE ON HOW FAR
FRONTAL BOUNDARY WILL PRESS SOUTHWARD AND IF FRONT HANGS UP ACRS
NERN FL...EXPECT ACTIVE SCTD/NUMEROUS TSTM PATTERN WILL CONTINUE
WITH STRONG TO ISOLD SVR TSTMS AND LOCALLY HEAVY RAIN. MAX TEMPS
WILL REMAIN IN THE LOWER/MID 90S.

&&

.AVIATION...
VFR CONDITIONS EXPECTED EXCEPT AROUND TSRA.

&&

.MARINE...
WITH LOW PRESSURE TROUGH DEVELOPING TO NORTH AND HIGH PRESSURE
RIDGE TO THE SOUTH...WILL SEE INCREASING SWRLY FLOW THROUGH THE
WEEKEND...WITH SCEC CONDITIONS POSSIBLE SUN-TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  98  75  98 /  20  20  20  30
SSI  77  95  79  96 /  20  10  20  30
JAX  75  97  76  97 /  30  20  20  30
SGJ  76  94  76  94 /  30  20  20  30
GNV  73  94  74  95 /  20  30  20  30
OCF  73  92  74  93 /  20  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/WOLF
Hazardous weather outlook, Jun 26, 3:42 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 AM EDT FRI JUN 26 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
442 AM EDT FRI JUN 26 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

AN INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED TODAY WITH
SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA AND ISOLATED
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA. SLOW MOVEMENT TO THE
ACTIVITY WILL LEAD TO POSSIBLE LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND FREQUENT LIGHTNING IN THE STRONGER STORMS.

TEMPERATURES INTO THE LOWER TO MID 90S THIS AFTERNOON WILL LEAD TO
HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TEMPERATURES INTO THE MID TO UPPER 90S OVER THE WEEKEND WILL PUSH
HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THUNDERSTORM ACTIVITY WILL INCREASE OVER THE WEEKEND BECOMING
SCATTERED AREAWIDE WITH ISOLATED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.

A FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA EARLY NEXT WEEK
WILL CONTINUE SCATTERED TO NUMEROUS DAILY THUNDERSTORM ACTIVITY
WITH ISOLATED STRONG TO POSSIBLY SEVERE STORMS ALONG WITH LOCALLY
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 26, 12:01 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
101 PM EDT FRI JUN 26 2009

FLZ036-261800-
ALACHUA-
101 PM EDT FRI JUN 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
200 PM EDT...

AT 100 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF ALACHUA...OR 12
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...
ALACHUA...LA CROSSE AND GAINESVILLE AIRPORT THROUGH 200 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2993 8254 2994 8251 2969 8221 2965 8252
      2977 8266 2979 8266
TIME...MOT...LOC 1700Z 247DEG 12KT 2975 8252

WOLF
Special weather statement, Jun 26, 1:20 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT FRI JUN 26 2009

FLZ021-022-261900-
COLUMBIA-SUWANNEE-
220 PM EDT FRI JUN 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF COLUMBIA...OR 6
MILES NORTHEAST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST
AT 10 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ICHETUCKNEE SPRINGS STATE PARK AND COLUMBIA THROUGH 300 PM EDT.
ANOTHER STRONG STORM WAS OVER SOUTHEASTERN SUWANNEE COUNTY.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE FROM
THESE STORMS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8279 3016 8261 2999 8257 2992 8275
      3010 8295
TIME...MOT...LOC 1819Z 249DEG 9KT 3004 8271

WOLF
Special weather statement, Jun 26, 1:40 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI JUN 26 2009

FLZ038-261930-
FLAGLER-
240 PM EDT FRI JUN 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 330 PM EDT...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF FLAGLER BEACH...OR
7 MILES NORTHWEST OF ORMOND BEACH...MOVING NORTH AT 5 TO 10 MPH.
THIS STRONG THUNDERSTORM WILL LIKELY AFFECT AREAS AROUND FLAGLER
BEACH THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2940 8114 2930 8114 2929 8115
      2932 8121 2948 8114 2949 8112 2947 8110
      2943 8110
TIME...MOT...LOC 1840Z 190DEG 8KT 2935 8114

ZAPPE
Special weather statement, Jun 26, 2:01 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT FRI JUN 26 2009

FLZ037-040-261945-
MARION-PUTNAM-
301 PM EDT FRI JUN 26 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND SOUTHEASTERN PUTNAM COUNTIES FOR STRONG WINDS VALID UNTIL
345 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF GEORGETOWN...OR 5
MILES NORTHEAST OF SALT SPRINGS...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND SALT SPRINGS...
GEORGETOWN...WELAKA...SATSUMA...SAN MATEO...POMONA PARK...LAKE COMO
AND CRESCENT CITY THROUGH 345 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2934 8158 2932 8166 2931 8166 2929 8169
      2941 8185 2967 8173 2959 8153 2949 8152
      2939 8146
TIME...MOT...LOC 1902Z 221DEG 4KT 2942 8170

CARROLL

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Putnam

When
June 26, 2:18 PM EST
Where
Putnam County, 0.92 mi NE of Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
29.390, -81.640

A logde near downtown Georgetown reported penny size hail. The time of the event was based on radar.

Thunderstorm Wind, St. Johns

When
June 26, 3:20 PM EST
Where
St. Johns County, 0.77 mi ESE of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.715, -81.508

Winds were estimated between 50 and 60 mph at a sports shop in Hastings.

Lightning, Duval

When
June 26, 3:45 PM EST
Where
Duval County, 2.39 mi SSW of Jax Herlong Arpt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.240, -81.820

Lightning caused a house fire on Birds Nest Lane on the west side of Jacksonville. Firefighters had the fire under control in 20 minutes. The time of the event was based on radar. The cost of damage was estimated.

Lightning, Duval

When
June 26, 3:55 PM EST
Where
Duval County, 0.69 mi S of Sunbeam
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.190, -81.580

Lightning caused a house fire on Ripple Rush Drive North. A 6 foot by 3 foot hole was created in the roof. Firefighters had the fire under control within 20 minutes. The time of the event was based on radar and the cost of damage was estimated.

Tornado, Duval

When
June 26, 4:00 PM EST to 4:40 PM EST
Where
Duval County, 1.38 mi ESE of (Nip)nas Jacksonvill to 3.01 mi SSW of Jacksonville
Rating
EF0
Path length
7.14 mi
Path width
20 yd
Reported by
Public
Coordinates
30.210, -81.660

A waterspout over the northern St. Johns River moved onshore as a tornado in the Riverside area of Jacksonville near Stockton Street and Post Street. Several trees were blown down and two trees fell on vehicles. Minor property damage occurred.

Hail, Duval

When
June 26, 4:15 PM EST
Where
Duval County, 1.83 mi SE of Skinners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.250, -81.580

Quarter size hail was reported at Belfort and J. Turner Butler Blvd. Penny size hail was reported at San Jose Blvd. near Interstate 295.

Hail, Nassau

When
June 26, 5:03 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.560, -81.830

Nickel size hail was reported in Callahan. The time of the event was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172367, 172371, 172368, 172369, 172370, 172365, 172366.